Statins: How the drug prevents heart attacks and strokes
We use your sign-up to provide content in ways you’ve consented to and to improve our understanding of you. This may include adverts from us and 3rd parties based on our understanding. You can unsubscribe at any time. More info
The cholesterol-controlling drug has been hailed as a game-changer in the fight against cardiovascular disease. Compliance with statin treatment has remained an issue, however, owing to several side effects. One complication known to emerge on the skin may develop gradually.
Side effects are widely reported among users, generally ones relating to muscular health.
The drugs have been shown to cause muscle problems at higher doses, and may also increase the risk of diabetes.
Other cutaneous manifestations have also been reported in relation to the drug, however.
The authors of a report published in the journal Cureus in 2020, noted: “Statins are generally used in the management of hyper-cholesterolemia.
“However, several adverse cutaneous events have been observed in patients treated with statins.”
One complication reported among some users is Lichenoid eruption, which is triggered by the immune system.
The rash, which can take time to develop, will range from mild to severe, causing itching and discomfort.
The authors continued: “Lichenoid drug eruptions are an uncommon adverse cutaneous event associated with statin medications.
“The new onset of lichenoid dermatitis in an individual receiving statin therapy should raise the concern that this skin eruption may be associated with the medication.”
According to the platform Health Jade, Lichenoid dermatitis is a condition that is similar to lichen plants.
The health platform writes: “Lichenoid dermatitis is a form of neurodermatitis, characterised by […] weeping patches on the skin scattered irregularly over most of the body, many of which are of the eczematous type and undergo lichenification.”
The condition may cause some discolouration of the skin after it has cleared up, but this is likely to fade over time.
It can recur, however, if the treatment with the statins is resumed, or a similar medication is taken in the future.
Fortunately, a lichenoid drug eruption is not considered fatal, contagious, or generally harmful to health, so it shouldn’t deter people from taking statins.
Scientific reviews have shown that around one in every 50 people who take the medication for five years will avoid a serious cardiac event.
Some people are able to reduce their cholesterol to safe levels by changing their diet and exercising more, however.
Reducing the fat of saturated fats, found primarily in red meat and full-fat dairy, is important to keep levels healthy.
The addition of foods rich in omega-3 fatty acids to the diet can also make a difference, as can increasing soluble fibre intake.
The Mayo Clinic adds: “Whey protein, which is found in dairy products, may account for many of the health benefits attributed to dairy.
“Studies have shown that whey protein given as a supplement lowers both LDL cholesterol and total cholesterol as well as blood pressure.”
Source: Read Full Article